Alert archive / Virginia / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 92, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 16, 1998, 6:03 PM EDT for Roanoke County, City of Roanoke, City of Salem, Virginia. It was in force for 67 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 16, 1998, 6:03 PM EDT (22:03 UTC)
- Expired
- May 16, 1998, 7:10 PM EDT
- In force
- 67 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
Counties City of Roanoke, VA, City of Salem, VA, Roanoke County, VA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 6:20 PM EDT | Hail 0.75 | Hollins, VA | |
| May 16, 6:26 PM EDT | Hail 1 | Cave Spg, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.1 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 419 J/kg
- Mixed-layer CIN
- -187 J/kg
- Mixed-layer LCL
- 1113 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
094 WUUS01 KRNK 162206 RRA SVRRNK VAC161-770-775-162305- BULLETIN--IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 603 PM EDT SAT MAY 16 1998 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ROANOKE COUNTY IN SOUTHWESTERN VIRGINIA. ROANOKE IN SOUTHWESTERN VIRGINIA. SALEM IN SOUTHWESTERN VIRGINIA. * UNTIL 710 PM EDT. * AT 559 PM EDT... BLACKSBURG DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM IN THE VICINITY OF SALEM MOVING EAST AT 25 MPH. * SEVERE WEATHER IS EXPECTED TO REACH... ROANOKE AROUND 610 PM EDT.. VINTON AROUND 620 PM EDT.. << CALL TO ACTION >> THIS IS A DANGEROUS STORM MOVE TO THE INTERIOR OF A STURDY BUILDING AND STAY AWAY FROM WINDOWS. .END/KK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 2:45 PM EDT, 3 hours 18 minutes earlier.
Area forecast discussion, May 16, 2:45 PM EDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 245 PM EDT SAT MAY 16 1998 65-70 DWPTS RUNNING OUT AHEAD OF THE SFC FRONT THIS AFTN SHUD PROVIDE ENUF FUEL FOR A FEW TSTMS LATE TODAY AND THIS EVENING OVER PARTS OF THE CWA. CRNT LOW CHC POPS LK FINE. DRIER AIR BEGINS FILTERING IN AFTER MIDNIGHT. OTHER THAN SOME LINGERING CLOUDS EAST OF THE MTNS EARLY TMRW...SUNDAY SHUD TURN OUT TO BE A SOMEWHAT COOLER AND LESS HUMID DAY WITH NORTH FLOW. CLEAR AND TRANQUIL WX WILL CONTINUE THRU MONDAY AS SFC RIDGE AND VERY DRY AIR SLOWLY BUILDS INTO THE SRN APPS. MOS TEMPS IN AGREEMENT UNTIL MONDAY WHEN THEY GO IN OPPOSITE DIRECTIONS. MONDAY SHUD SEE MAXES SIMILAR TO SUNDAY...AND THUS A FWC/FAN COMPROMISE MORE OR LESS. ROA 60/81/54/82 3100 LYH 61/82/55/83 3100 DAN 63/84/58/85 3100 BLF 56/76/51/80 3100 RNK 57/78/52/81 3100 JDS
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 5:14 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery | 66 min |
| May 16, 5:33 PM EDT | Severe Thunderstorm Warning | RNK | Bath | 47 min |
| May 16, 5:51 PM EDT | Severe Thunderstorm Warning | RNK | Floyd | 34 min |
| May 16, 6:24 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Franklin | 66 min |
| May 16, 6:52 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 33 min |
| May 16, 7:29 PM EDT | Severe Thunderstorm Warning | RNK | Roanoke, City of Roanoke | 51 min |
| May 16, 7:29 PM EDT | Severe Thunderstorm Warning | RNK | City of Salem | 51 min |
| May 16, 7:39 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 66 min |
| May 16, 7:55 PM EDT | Severe Thunderstorm Warning | RNK | Henry, City of Martinsville | 65 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.